West Virginia, 2021

Flooding in West Virginia, February 28, 2021

February 28, 2021 · NWS LWX · 2 events in 1 county or zone

Low pressure over the midwestern United States brought a warm front across the region February 28th. Warm advection precipitation, enhanced by upslope flow and favorable upper jet dynamics, lead to an inch or two of rainfall in western portions of our forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure over the midwestern United States brought a warm front across the region February 28th. Warm advection precipitation, enhanced by upslope flow and favorable upper jet dynamics, lead to an inch or two of rainfall in western portions of our forecast area. This, along with partial melting of snowpack in the mountains, lead to some isolated flooding across eastern WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 28, 10:41 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 28, 10:41 AM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EST Sun Feb 28 2021

.SYNOPSIS...
Two waves of low pressure will cross the region through Monday.
High pressure will build from the Great Lakes toward the Middle
Atlantic by Tuesday. Low pressure will likely pass to the south
Wednesday, then another area of low pressure may pass to the
south at the end of the week as high pressure builds in from the
north and west.

&&

.NEAR TERM /THROUGH MONDAY/...
Morning update - going forecast generally looks good. No
significant changes, other than adding in patchy fog this
afternoon and tonight given diminished rain, no air mass change,
light winds and warm advection aloft. Could in fact turn out to
be widespread and rather dense, but for now worded as patchy.
Did insert chance of dense fog into the HWO for tonight.

4 AM Discussion...
The GOES-16 mid-level water vapor channel depicts a well
established moisture plume emanating from the subtropical
Pacific. This atmospheric river of sorts is transporting
anomalous moisture northeastward across the Southern Plains,
through the Tennessee Valley and into the Mid- Atlantic. 00Z
upper air profiles from upstream locations show precipitable
values averaging around 1.25 inches. This air mass continues to
be transported by a quasi-unidirectional west- southwesterly
steering profile. Regional radar imagery shows a brunt of this
activity tracking through sections of Kentucky and Ohio. 3-hour
amounts have generally maximized in the quarter to half inch
range. Ultimately, the expectation is for this to be the norm
along the Allegheny Front, locally augmented by upslope
component to the flow. High-resolution models keep a fairly
steady axis of precipitation affecting the area throughout much
of Sunday and into early Monday. The current forecast paints
anywhere from 1.75 to 2.25 inches along the Allegheny Front with
1.00 to 1.25 inches being commonplace north of I-66 and Highway
50.

With the inherent snowpack containing quite a bit of snow-
liquid equivalent (generally up to 2 to 3 inches), an areal
flood risk exists as rain assists in the melting process.
Typically a 50 degree dew point is optimal for rapid melting
which is currently about 5 to 10 degrees short at this point.
However, ample rainfall in conjunction with the melting snow may
lead to instances of flooding, particularly west of I-81. A
Flood Watch is currently in effect until 4 AM Monday across far
western Maryland, east-central West Virginia, and Highland
County in Virginia. Farther east, cannot rule out nuisance
flooding in the typical more vulnerable locations. While
yesterday only brought a tenth to quarter of an inch of
rainfall, the remnant saturated soils could support any such
instance of flooding. Overall, the chances for rainfall across
the region will wind down by early Monday afternoon as the last
bit of precipitation moves toward the Eastern Shore.

Looking at the temperatures and wind forecast ahead, the
guidance has finally caught on by favoring a more southward
displaced warm front. Continued rain-cooled air coupled by
general easterly flow off the cool marine waters will keep
temperatures in the 40s across much of the region. Some 50s are
possible south of I-66 and perhaps into the Potomac Highlands
given enough breaks in the clouds. Mild conditions continue
overnight and into the first half of Monday. Thereafter, in
response to height falls attached to a sub-504 dm upper low
crossing New England will drive a powerful cold front through on
Monday. The true cold advection and blustery nature of the wind
fields do not come in until the second half of the day. A deep,
well-mixed boundary layer could drive some of the 35 to 45 mph
winds down to the surface at times. This should especially be
the case at higher elevations being located at the level of
these winds. While the air mass is quite dry, some snow shower
streamers coming off the Great Lakes could reach Garrett County
late Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Temperatures will plummet overnight with lows at, or below
freezing in all locations. The Allegheny Highlands could see
lows well into the teens with ample wind gusts still blowing at
night. The current wind chill forecast suggests near 0 readings
overnight with teens to low/mid 20s elsewhere. While
Meteorological Spring commences on Monday, it will hardly feel
that way that night and into Tuesday. Northwesterly flow
persists into Tuesday, albeit in a more weakened state as the
barreling upper low exits New England. Residual cyclonic flow on
the back side will make for a chilly Tuesday but with continued
sunshine. Highs should top out in the low to mid 40s with 30s
in the mountains. A transient surface ridge tracks through
Tuesday night which should further decrease the winds with lows
coming up by around 5 degrees.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Model guidance appears to be reaching a broad consensus for a
wave of low pressure forecast to pass to the south Wednesday,
with a track west to east across the Deep South then offshore of
the Carolinas/Georgia. Although most 00z deterministic guidance
is dry across much of the area Wednesday, any slight deviation
northward would bring some precipitation to the region due to
the closer proximity of the upper wave. There are also still
several ensemble members with measurable precipitation as far
north as Pennsylvania, so we have maintained low PoPs for this
forecast cycle. The timing of precipitation (if it occurs) looks
several hours slower than it did 24 hours ago, minimizing any
wintry precipitation risk.

Guidance has also come into somewhat better agreement with the
evolution of broad troughing over the eastern CONUS late in the
week. Though differences remain, it appears a northern stream
trough/upper low will retrograde out of eastern Newfoundland
toward northern New England. The orientation of the trough in
most guidance keeps a southern stream wave suppressed to our
south with subsequent phasing occurring well offshore. A much
farther westward retrograde of the upper low over northern New
England (or no retrograde at all/an eastward drift instead)
would be required to draw the southern stream wave/associated
precip northward. In other words, the current projected position
of the northern stream upper low appears to be in just the
right spot to suppress the incoming southern stream wave to the
south. This pattern would, however, result in lowering heights
and persistent troughing (and the potential for below normal
temperatures) through much of the upcoming weekend. Spokes of
energy spiraling around the low may offer periods of clouds or
even a few rain or snow showers from time to time, but pinning
down exact timing is exceedingly difficult this far in advance.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Cigs and vsby have been a bit slower to drop, but expet IFR to
LIFR ceilings and visibility to become widespread shortly and
continue thru tonight. Periods of light to moderate rain
continues throughout the day with light easterly winds.
Generally speaking, LIFR ceilings are more like to persist
during this window than the visibility. Winds shift to west-
northwesterly by daybreak on Monday as a cold front moves
through. Some light rain could linger into Monday morning before
VFR conditions return for the afternoon. This will be
accompanied by blustery winds with gusts possibly up to 35 knots
or so. Winds diminish a bit into the overnight but should
retain some strength. VFR conditions continue into Tuesday with
brisk winds the first half of the day.

Sub-VFR seems to be a low possibility Wed as low pressure
passes to the south. Otherwise, VFR should prevail through Thu.
A broad consensus forecast suggests SW flow around 10 kt Wed
flipping to NW with a few gusts to around 20 kt possible Thu,
though the specifics will depend on the evolution of low
pressure passing to the south and high pressure building in its
wake, with details TBD.

&&

.MARINE...
Issued Small Craft Advisories for waters late tonight and Monday
given southerly channeling late tonight becoming northwesterly
cold advection on Monday. Think winds Monday stay just shy of
gales given warmer air over colder waters, but this will have to
be watched closely as gusts likely get very close to gales in
the afternoon. Gale force winds are likely by late Monday
evening, continuing into the overnight hours. This may continue
into Tuesday morning with residual gusts over 30 knots possible.
Winds should weaken to below 20 knots for the second half of
Tuesday.

A few gusts to around 20 kt are possible out of the SW Wed as
low pressure passes well to the south. Similar gusts are
possible Thu, though confidence is low given model spread.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch through late tonight for MDZ001-501-502.
VA...Flood Watch through late tonight for VAZ503-504.
WV...Flood Watch through late tonight for WVZ050-055-501>506.
MARINE...Small Craft Advisory from 10 AM to 6 PM EST Monday for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory from 11 PM this evening to 6 PM EST
     Monday for ANZ534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...BRO/RCM
SHORT TERM...BRO
LONG TERM...DHOF
AVIATION...BRO/DHOF/RCM
MARINE...BRO/DHOF/RCM
Hazardous weather outlook, Feb 28, 9:13 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
913 AM EST Sun Feb 28 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011415-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
913 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Areas of dense fog are possible tonight. Dense Fog Advisories may
be required.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is the potential for gale-force winds across the area waters
late Monday into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011415-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
913 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

There is an isolated threat for flooding of small streams and
creeks as well as urban areas through tonight. A Flood Watch is
in effect for Hampshire and Hardy Counties in eastern West
Virginia where the threat is highest.

Areas of dense fog are possible tonight. Dense Fog Advisories may
be required.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few instances of mainstem river flooding are also possible into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-011415-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
913 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Flood Watch is effect for the entire outlook area. Rapid snow
melt resulting from moderate to locally heavy rainfall may lead to
the flooding of small streams and creeks as well as urban areas.

Areas of dense fog are possible tonight. Dense Fog Advisories may
be required.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few instances of mainstem river flooding are also possible into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mineral

When
February 28, 2:46 PM EST to 4:46 PM EST
Where
Mineral County, 0.2 mi E of Keyser to 0.31 mi NE of Limestone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.430, -78.976

Multiple reports of roads being blocked by high water all across Mineral County...Up to 3 feet deep in one case...

Flood, Mineral

When
February 28, 3:56 PM EST to 11:59 PM EST
Where
Mineral County, 0.96 mi NNE of Reeses Mill to 0.94 mi NW of Patterson Creek
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.442, -78.841

The stream gauge on Patterson Creek rose above flood stage during the specified timeframe, starting at 3:56 PM EST on February 28th, and continued into March 1st as well. Will include that in March StormData. The peak stream level reached during the time of flooding was 10.07 feet at 3:00 AM EST on March 1st, 2021. At 10 feet, water approaches several homes along the creek between Champwood and the town of Patterson Creek. Moderate to widespread agricultural flooding is occurring along this same stretch. Both Foreback Road and a portion of Creek View Lane are flooded near the creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943090, 943091.